Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
April 1991

Neuroleptic Malignant Syndrome in Parkinson's Disease After Withdrawal or Alteration of Dopaminergic Therapy

Author Affiliations

From the Department of Neurology, University of Iowa College of Medicine, Iowa City.

Arch Intern Med. 1991;151(4):794-796. doi:10.1001/archinte.1991.00400040130031

Neuroleptic malignant syndrome is characterized by altered consciousness, fever, extrapyramidal signs, autonomic instability, elevated creatine kinase level, and leukocytosis. Although originally described in patients receiving neuroleptic drugs, this syndrome may also occur in patients with Parkinson's disease during withdrawal or reduction of levodopa therapy or other dopaminergic drug therapy. We have encountered three cases of neuroleptic malignant syndrome related to withdrawal of levodopa therapy. These cases illustrate the variety of circumstances in which alteration of therapy with dopaminergic drugs can cause this syndrome and the relative unfamiliarity of the neuroleptic malignant syndrome—levodopa relationship among physicians who do not treat large numbers of patients with Parkinson's disease. An understanding of the role of brain dopamine in the pathogenesis of neuroleptic malignant syndrome and an appreciation of the great variety of drugs whose manipulation can result in this potentially fatal syndrome will aid its proper and timely recognition, especially when the offending pharmacologic manipulation does not involve neuroleptic drugs.

(Arch Intern Med. 1991;151:794-796)